Friday, May 16


A 24-week Tysabri treatment interruption study: 

MRI and clinical disease activity recurred in some patients who stopped taking Tysabri, despite use of other therapies.

There is MS disease activity in RESTORE
Eligible patients were relapse-free through the prior year on natalizumab and had no gadolinium-enhancing lesions on screening brain MRI.
Results: Relapse occurred in 4% of natalizumab patients and in 15%–29% of patients in the other treatment arms. MRI disease activity recurred starting at 12 weeks (n = 3 at week 12) while relapses were reported as early as 4–8 weeks (n = 2 in weeks 4–8) after the last natalizumab dose. Overall, 50/167 patients (30%), all in placebo or other-therapies groups, restarted natalizumab early because of disease activity.
Conclusions: MRI and clinical disease activity recurred in some patients during natalizumab interruption, despite use of other therapies.
Classification of evidence: 
This study provides Class II evidence that for patients with MS taking natalizumab who are relapse-free for 1 year, stopping natalizumab increases the risk of MS relapse or MRI disease activity as compared with continuing natalizumab.


The infusion of 300 mg of natalizumab every 4 weeks is an effective therapy for reducing disease activity in relapsing-remitting multiple sclerosis (MS).1,2 Its use is limited, however, by the risk of progressive multifocal leukoencephalopathy (PML), which increases after 2 years of therapy in JC virus (JCV) antibody–positive patients3:

the incidence of PML in these patients is between 1/85 and 1/454, with the higher frequency in those with previous use of immunosuppressant drugs.4 Therefore, discontinuation of natalizumab therapy after the second year is recommended to minimize the risk of PML, particularly in JCV antibody–positive patients. The prevalence of JCV antibodies in patients with MS who start natalizumab therapy is high (around 54%5), making discontinuation of therapy a relevant issue for a large number of patients.

In this issue of Neurology®, Fox et al.6 addressed, in a systematic and randomized setting, the issue of natalizumab discontinuation. Many reports described disease reactivation after natalizumab withdrawal,7 even after switching to other disease-modifying MS therapies.8,9 However, this phenomenon was never assessed in a prospective randomized study with extensive clinical measures and frequent MRI. 
These results have rather obvious implications for the management of patients with MS who are going to start natalizumab therapy. First, if patients are JCV antibody–negative, they must be prepared to stay on natalizumab as long as possible, since the benefit seems to balance the low risk of PML (about 1:3,940 in patients who took previous immunosup- pressant drugs, and even lower for those who did not4). However, patients must be informed that if they are or become JCV antibody–positive, at therapy discontinuation disease reactivation occurs, and, as shown by this study, there is at the moment no evi- dent strategy to avoid this reactivation.
A number of alternative approaches to the inter- ruption of natalizumab treatment are under investiga- tion. Preliminary results of an interesting study designed to investigate the effect of different natalizu- mab washout periods on safety and clinical and MRI disease activity in patients switching from natalizu- mab to fingolimod have been reported.10 Patients switching from natalizumab to fingolimod with short washout (8 weeks as compared to 12 and 16 weeks) had a lower risk of clinical and MRI disease recur- rence without increased risk of infections or other treatment-related adverse events.10 It will be interest- ing to check whether further decreasing the washout period increases the likelihood of disease control with- out affecting safety, also because there is no scientific or clinical rationale for a washout period. Indeed, using a washout balances the purely theoretical bene- fit of lessening PML risk (for which there is no evi- dence) against the very real risk of recurrent MS activity, including very severe attacks (for which there is abundant evidence).

 CLICK FOR FULL EDITORIAL: DOCTORS ONLY:you will need Medscape password